Key result
Electron microscopy and high-performance liquid chromatography demonstrated that amiodarone-related blue-gray hyperpigmentation is caused by drug deposition in photoexposed skin rather than lipofuscin.
Case Report (n=1)
Amiodarone-related blue-gray hyperpigmentation is a skin storage disease secondary to direct drug deposition, challenging the previous lipofuscinosis hypothesis.
Alerts clinicians to consider drug deposition in amiodarone hyperpigmentation management; challenges lipofuscin hypothesis but remains hypothesis-generating.
BACKGROUND: For decades, the photodistributed blue-gray skin hyperpigmentation observed after amiodarone therapy was presumably attributed to dermal lipofuscinosis. Using electron microscopy and high-performance liquid chromatography, we identified amiodarone deposits in the hyperpigmented skin sample from a patient treated with this antiarrhythmic agent. Our findings therefore indicate that the hypothesis relating the blue-gray hyperpigmentation to lipofuscin should be challenged. OBSERVATIONS: A 64-year-old man, skin phototype III, presented with asymptomatic skin hyperpigmentation that had been slowly developing on sun-exposed areas since April 2004. He had been taking amiodarone for 4 years (cumulative dose, 277 g). Electron microscopy did not show lipofuscin pigments in his skin. Conversely, abundant electron-dense membrane-bound granule deposits were observed in most of the dermal cells (fibroblasts, macrophages, pericytes, Schwann cells, and endothelial cells), especially in photoexposed skin. High-performance liquid chromatography confirmed that the skin deposits were composed of amiodarone. These results demonstrate that amiodarone hyperpigmentation is related to drug deposition on photoexposed skin. CONCLUSION: Amiodarone-related hyperpigmentation should be considered a skin storage disease that is secondary to drug deposition.
No takes yet. Share an insight, caveat, or question.
Ammoury et al. (2008) conducted a case report in Amiodarone-induced blue-gray skin hyperpigmentation (n=1). Amiodarone was evaluated on Composition of skin deposits. Electron microscopy and high-performance liquid chromatography demonstrated that amiodarone-related blue-gray hyperpigmentation is caused by drug deposition in photoexposed skin rather than lipofuscin.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: